Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 147, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2022, 3:43 PM CDT for 4 counties in Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2022, 3:43 PM CDT (20:43 UTC)
- Expired
- Aug 19, 2022, 4:16 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
347
WUUS53 KDDC 192043
SVRDDC
KSC055-083-101-135-192130-
/O.NEW.KDDC.SV.W.0147.220819T2043Z-220819T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
343 PM CDT Fri Aug 19 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Finney County in southwestern Kansas...
Southwestern Ness County in west central Kansas...
Northwestern Hodgeman County in southwestern Kansas...
Southeastern Lane County in west central Kansas...
* Until 430 PM CDT.
* At 342 PM CDT, a severe thunderstorm was located 9 miles south of
Alamota, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Finney, southwestern Ness, northwestern Hodgeman and
southeastern Lane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3836 10050 3845 10026 3826 10002 3810 10040
TIME...MOT...LOC 2042Z 339DEG 19KT 3833 10036
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNER3 follow-up statements
407
WWUS53 KDDC 192057
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
357 PM CDT Fri Aug 19 2022
KSC055-083-101-135-192130-
/O.CON.KDDC.SV.W.0147.000000T0000Z-220819T2130Z/
Finney KS-Ness KS-Hodgeman KS-Lane KS-
357 PM CDT Fri Aug 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN FINNEY...SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN
AND SOUTHEASTERN LANE COUNTIES...
At 357 PM CDT, a severe thunderstorm was located 12 miles south of
Alamota, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Finney, southwestern Ness, northwestern Hodgeman and
southeastern Lane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3836 10050 3841 10024 3826 10002 3810 10040
TIME...MOT...LOC 2057Z 347DEG 15KT 3828 10036
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNER871 WWUS53 KDDC 192107 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 407 PM CDT Fri Aug 19 2022 KSC055-083-101-135-192130- /O.CON.KDDC.SV.W.0147.000000T0000Z-220819T2130Z/ Finney KS-Ness KS-Hodgeman KS-Lane KS- 407 PM CDT Fri Aug 19 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTHEASTERN FINNEY...SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES... At 406 PM CDT, a severe thunderstorm was located 12 miles south of Alamota, moving southeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northeastern Finney, southwestern Ness, northwestern Hodgeman and southeastern Lane Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3832 10044 3835 10024 3826 10002 3810 10040 TIME...MOT...LOC 2106Z 311DEG 14KT 3828 10033 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ FINCH
575
WWUS53 KDDC 192116
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
416 PM CDT Fri Aug 19 2022
KSC055-083-101-135-192126-
/O.CAN.KDDC.SV.W.0147.000000T0000Z-220819T2130Z/
Finney KS-Ness KS-Hodgeman KS-Lane KS-
416 PM CDT Fri Aug 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3832 10044 3835 10024 3826 10002 3810 10040
TIME...MOT...LOC 2114Z 339DEG 19KT 3823 10031
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:39 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 19, 2:39 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 239 PM CDT Fri Aug 19 2022 .SHORT TERM...(This evening through Saturday) Issued at 206 PM CDT Fri Aug 19 2022 A cold front is passing through southwest Kansas this evening. Ahead of this feature, an outflow boundary from festering daytime convection has set up near Dodge City. High level shear was impressive, with 25 kts at 500mb and 70kts at 250mb. Thus, storm organization is likely. Expect surface based thunderstorms to form and then move southeastward and become severe. The main concern given the weak low level shear is damaging winds and hail. The size of hail depends on how much instability is present. Instability is higher north of the front given the higher dewpoints, so it remains to be seen whether storms tap into the higher CAPE and produce very large hail. Storms will end from north to south this evening. .LONG TERM...(Saturday night through Friday) Issued at 206 PM CDT Fri Aug 19 2022 Drier and cooler air will move into western Kansas behind the front on Saturday, with minimal chances for t-storms. In fact, it looks dry though next Friday given the lack of upper level support and low instability. High temperatures will generally be in the upper 80s to lower 90s, with perhaps a few mid 90s. Thunderstorm chances may increase by next weekend as the westerlies increase across the plains, with moisture advection from the south and destabilization. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 105 PM CDT Fri Aug 19 2022 A cold front will pass across the TAF sites between 22 and 04 UTC, with a wind shift to the northeast at 10-12 kts. Thunderstorms are expected to develop along the front and move southeastward, possibly affecting the TAF sites with high winds and hail. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 84 63 85 / 50 20 20 20 GCK 61 82 61 83 / 30 20 20 20 EHA 62 80 61 80 / 30 40 50 40 LBL 63 82 62 81 / 50 30 40 40 HYS 60 86 60 88 / 30 10 10 10 P28 64 87 66 85 / 50 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, Aug 19, 4:46 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 446 AM CDT Fri Aug 19 2022 KSZ030-031-043>046-061>066-074>081-084>090-201000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 446 AM CDT Fri Aug 19 2022 /346 AM MDT Fri Aug 19 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A marginal risk for severe storms exists this afternoon from around 3 pm through 6 pm, mainly over areas east of the highway 283 corridor. Thunderstorm wind gusts around 60 mph and quarter size hail is the main risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread hazardous weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MR
In the hours before
Special weather statement, Aug 19, 2:39 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
239 PM CDT Fri Aug 19 2022
KSZ078-080-088-089-192030-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
239 PM CDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of southeastern Ford,
southwestern Kiowa, northern Comanche and northeastern Clark Counties
through 330 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bucklin, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mullinville around 255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3745 9961 3745 9962 3746 9962 3751 9970
3766 9961 3756 9927 3733 9944
TIME...MOT...LOC 1939Z 301DEG 14KT 3755 9960
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TURNERSpecial weather statement, Aug 19, 2:44 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
244 PM CDT Fri Aug 19 2022
KSZ030-045-192015-
Trego KS-Ness KS-
244 PM CDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of northwestern Ness
and southwestern Trego Counties through 315 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Arnold, moving south at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Utica around 255 PM CDT.
Other locations in the path of this storm include Ransom and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3858 9976 3849 10017 3870 10022 3870 10015
3883 10015 3886 10000
TIME...MOT...LOC 1943Z 343DEG 24KT 3874 10010
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TURNERSpecial weather statement, Aug 19, 2:46 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
246 PM CDT Fri Aug 19 2022
KSZ064-078-192030-
Hodgeman KS-Ford KS-
246 PM CDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of northwestern Ford
and southwestern Hodgeman Counties through 330 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Howell, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dodge City and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3779 10021 3796 10022 3798 9981 3771 9983
TIME...MOT...LOC 1946Z 276DEG 17KT 3788 10011
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TURNERSpecial weather statement, Aug 19, 3:24 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
324 PM CDT Fri Aug 19 2022
KSZ078-192100-
Ford KS-
324 PM CDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of northeastern Ford
County through 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wright, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Automated equipment. The Dodge City Airport measured a wind
gust of 50 mph at 3:15 pm CDT.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Wright around 335 PM CDT.
Other locations in the path of this storm include Spearville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3768 10006 3789 10000 3791 9962 3759 9968
TIME...MOT...LOC 2023Z 278DEG 9KT 3779 9993
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TURNERSpecial weather statement, Aug 19, 3:26 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
326 PM CDT Fri Aug 19 2022
KSZ044-045-063-064-192115-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
326 PM CDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of northeastern Finney,
southwestern Ness, northwestern Hodgeman and southeastern Lane
Counties through 415 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alamota, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Beeler around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3845 10049 3853 10026 3828 9999 3813 10036
TIME...MOT...LOC 2026Z 328DEG 13KT 3843 10034
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:39 PM CDT | Special Weather Statement | DDC | Kiowa | 51 min |
| Aug 19, 2:44 PM CDT | Special Weather Statement | DDC | Ness | 31 min |
| Aug 19, 2:46 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| Aug 19, 3:24 PM CDT | Special Weather Statement | DDC | Ford | 36 min |
| Aug 19, 3:26 PM CDT | Special Weather Statement | DDC | Lane | 49 min |
| Aug 19, 4:08 PM CDT | Special Weather Statement | DDC | Ford | 37 min |
| Aug 19, 5:19 PM CDT | Special Weather Statement | DDC | Comanche | 41 min |
| Aug 19, 5:34 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| Aug 19, 5:43 PM CDT | Special Weather Statement | DDC | Meade | 32 min |
| Aug 19, 5:52 PM CDT | Special Weather Statement | DDC | Comanche | 38 min |
| Aug 19, 6:16 PM CDT | Special Weather Statement | DDC | Comanche | 44 min |
| Aug 19, 6:34 PM CDT | Special Weather Statement | DDC | Clark | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.